Serum sickness is a severe allergic and immune reaction to a foreign protein. The name was first given to the condition many years ago when patients were treated with serum injections and developed a bad reaction. (Serum is the clear portion of blood that remains after it has been allowed to clot.) In modern times, reactions to antibiotics or vaccinations are more common causes.
The illness happens because the immune response directed against foreign proteins is so dramatic that it causes major inflammation and damage. Symptoms include:
- Joint pain
- Hives. Fluid retention in the arms and legs
- Enlarged lymph nodes
In contrast to the more immediate allergic reactions to a drug or insect bite, serum sickness typically happens 6 to 12 days after you are exposed. Why? Probably because it takes that long for the body to make antibodies directed against the foreign protein.
Treatment is supportive: removing the offending agent (such as a drug), reducing fever with acetaminophen, reducing pain with anti-inflammatory agents (such as ibuprofen or even corticosteroids) and waiting for the reaction to resolve. Antihistamines such as diphenhydramine (Benadryl) may reduce or shorten the duration of allergic symptoms such as hives. If the problem is identified quickly and you get supportive care, serum sickness rarely causes long-term problems.
If you had a reaction within a day or two of taking amoxicillin, this might not be serum sickness. It could be the common allergic reaction people have to drugs, especially antibiotics.
There is good news. After an episode of serum sickness or a more immediate allergic reaction to a medicine, you probably wont get chronic headaches, fatigue and joint pain.